Format

Send to

Choose Destination
See comment in PubMed Commons below
J Med Case Rep. 2013 Jul 5;7:174. doi: 10.1186/1752-1947-7-174.

Dropped head sign induced by transdermal application of the dopamine agonist rotigotine in parkinsonian syndrome: a case report.

Author information

1
Department of Neuroradiology, University Medical Center Göttingen, Robert-Koch-Str, 40, Göttingen, 37075, Germany. christoph.dohm@med.uni-goettingen.de.

Abstract

INTRODUCTION:

'Dropped head sign' relates to a severe disproportionate antecollis in parkinsonism. We present the first report of a rotigotine-induced dropped head sign in a patient with suspected idiopathic Parkinson's disease, which was later defined as multiple system atrophy. The 'dropped head sign' is considered a rare symptom of unknown etiology in parkinsonian disorders, though a disproportionate antecollis is frequently observed in multiple system atrophy. It has also been described as a side effect of dopamine agonist medication with cabergoline and pramipexole. Rotigotine is a transdermally applied, non-ergot dopamine agonist, resulting in a continuous stimulation of dopamine receptors, which is widely used in the treatment of patients with Parkinson's disease.

CASE PRESENTATION:

We report a case of a 64-year-old Caucasian woman with a rapidly progressive two-and-a-half-year history of a hypokinetic Parkinson's syndrome with asymmetric development of symptoms and an initially good response to levodopa medication. Due to side effects of other dopamimetic medications the patient was switched to rotigotine medication five weeks before clinical admission. Progressive antecollis without muscle weakness and prominent paraspinal muscle contraction developed within two weeks of treatment and resolved within a week after discontinuation of rotigotine and initiation of levodopa/cabergoline medication.

CONCLUSION:

While the pathophysiology still remains unresolved, this case supports the concept of a dopaminergic imbalance as a cause of certain axial dystonias like disproportionate antecollis including the 'dropped head sign'. We believe this case is specifically useful for neurologists and general practitioners, as the easily recognizable symptom should prompt a thorough reevaluation of diagnosis and medication in patients with Parkinson's disease.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Support Center